Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2000, 1:23 PM EST for Putnam County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 1:23 PM EST (18:23 UTC)
- Expired
- Apr 20, 2000, 2:00 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 1:45 PM EST | Thunderstorm Wind 50 E | Bainbridge, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 10:00 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 201826 SVRIND INC133-201900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 123 PM EST THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 200 PM EST * AT 118 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF GREENCASTLE...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAINBRIDGE AT 130 PM EST ROACHDALE AT 140 PM EST A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3984 8703 3948 8702 3949 8672 3985 8671
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 AM EST, 10 hours 8 minutes earlier.
Area forecast discussion, Apr 20, 3:15 AM EST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 AM EST THU APR 20 2000 PROGRESSIVE UPPR FLOW PTN XPCTD TO CONT DURG THIS FCST PD AS UPPR LO CURRENTLY IN THE PLAINS CROSSES THE AREA TONIGHT AND MOVES INTO THE APLCN MNTS ON FRI. SFC LO IS XPCTD TO MOV OVR THE NRN SECTIONS OF THE FCST AREA TONIGHT. CDFNT IS PROGGED TO PASS THRU DURG THE LT AFT/EVEN HRS. MODELS IN GOOD AGREEMENT WITH THESE DETAILS. FCST FOCUS CENTERS ON PCPN AND SVR POTENTIAL. NOT SEEING MUCH IN THE WAY OF SIG PCPN DVLPMENT OVR THE AREA YET WITH RADAR SHOWING ONLY SCT SHWRS. APPEARS MAIN PCPN THREAT TODAY WL COME IN TWO WAVES. THE FIRST WL ARRIVE LTR THIS MORN AS REMNANTS OF TSTM COMPLEX CURRENTLY RACING NE ACRS MO/AR MOV THRU THE AREA. THERE SHOULD BE A BREAK IN THE EARLY AFT...FOLLOWED BY ACTVY ASSOCIATED WITH CDFNT IN THE LT AFT/EARLY EVE TIME FRAME. STILL APPEARS THREAT FOR SOME SVR WITH THE CDFNT ACTVY. DECENT INSTABILITY/LIFT BY THIS AFT AS LO LVL THERMAL RDG MOVS INTO THE AREA. THINK INSTABILITY MAY BE MAXIMIZED FURTHER AS THERE COULD BE BREAKS IN THE CLD COVER IN THE WAKE OF MORN ACTVY UNDER DRY SLOT...ESPECIALLY CONSIDERING THE LACK OF WIDESPREAD LO CLDS UPSTREAM. THERE IS SOME SHEAR...HOWEVER BEST SHEAR WL BE LOCATED S OF OH RVR WHERE LO/UPPR LVL JETS CROSS. ALL IN ALL...HI POPS ARE IN ORDER ALL AREAS ALNG WITH A MENTION OF A FEW SVR STORMS IN ZONES. TSTMS SHOULD END FM SW TO NE WITH FROPA. APPEARS WRAP AROUND PCPN WL MOV BACK INTO MOST ZONES LTR TONIGHT AND WL LINGER MAINLY OVR THE NERN ZONES FRI MORN AS UPPR LO PULLS AWAY. WL CONT WITH HI POPS ALL ZONES TONIGHT...AND GO WITH HI POPS IN THE NE ZONES FRI MORN TAPERING TO CHC POPS IN T HE SW. CONSIDERING LO LVL TEMPS PTNS FM THE MODELS...OVERALL THE NGM MOS TEMPS LOOK GOOD. WITH STG CAA ON FRI COMBINED WITH CLD COVER...THERE SHOULD ONLY BE MODEST RISES ON FRI. .IND...NONE. JAS
In the hours before
Local storm report, Apr 20, 11:44 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1144 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1142 AM DELPHI IN 1 INCH HAIL
04/20/00 CARROLL EVENT DURATION 5
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIIAL.Local storm report, Apr 20, 11:48 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM DELPHI IN .88 INCH HAIL
04/20/00 CARROLL REPORTED BY HAM RADIO
OPERATOR. WB9BQKSpecial weather statement, Apr 20, 11:48 AM EST, 1 hour 35 minutes before
INZ062-070-201720- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1148 AM EST THU APR 20 2000 A LINE OF THUNDERSTORMS STRETCHED FROM BLOOMINGTON TO BEDFORD IN MONROE AND LAWRENCE COUNTIES. THESE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 50 MPH. GUSTY WINDS TO 45 MPH ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM. SMALL HALL IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN INDIANA...INCLUDING MONROE AND LAWRENCE COUNTIES. PEOPLE SHOULD STAY ALERT TO WEATHER CONDITIONS AND LISTEN FOR WARNINGS AND STATEMENTS TODAY. PUMA
Special weather statement, Apr 20, 11:53 AM EST, 1 hour 30 minutes before
INZ043-044-051-052-060-067-201740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1153 AM EST THU APR 20 2000 ...STORNG THUNDERSTORMS APPROACHING WEST CENTRAL INDIANA... A LINE OF STRONG THUNDERSTORMS IN EASTERN ILLINOIS WERE MOVING NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL PASS ACROSS VIGO... VERMILLION...PARKE AND SULLIVAN COUNTIES IN THE NEXT FEW HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING. HALL WILL BE ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN INDIANA...INCLUDING VIGO...VERMILLION...PARKE AND SULLIVAN COUNTIES. CITIES THAT WILL BE EFFECTED INCLUDE TERRE HAUTE...SULLIVAN...ROCKVILLE AND CLINTON. PEOPLE SHOULD STAY ALERT TO WEATHER CONDITIONS AND LISTEN FOR WARNINGS AND STATEMENTS TODAY. PUMA
Local storm report, Apr 20, 11:54 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 3 S LAFAYETTE IN 1 INCH HAIL
04/20/00 TIPPECANOE EVENT DURATION 5
MINUTES. REPORTED BY
HAM RADIO OPERATOR.Special weather statement, Apr 20, 12:38 PM EST, 45 minutes before
INZ043>045-051>053-060-061-067-201830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1238 PM EST THU APR 20 2000 ...STRONG THUNDERSTORMS CROSSING WEST CENTRAL INDIANA... A LINE OF STRONG THUNDERSTORMS STRETCHING FROM DANA IN VERMILLION COUNTY TO EXTREME WESTERN SULLIVAN COUNTY ARE MOVING NORTHEAST AT AROUND 40 MPH. THESE STORMS WILL PASS ACROSS VIGO... VERMILLION...PARKE...CLAY AND SULLIVAN COUNTIES BY 130 PM EST. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING. HALL WILL BE ALSO POSSIBLE. THE STORMS PRODUCED PEA SIZE HAIL AND GUSTS TO 40 MPH IN CLARK COUNTY ILLINOIS. A TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN INDIANA. CITIES THAT WILL BE EFFECTED INCLUDE TERRE HAUTE... SULLIVAN...ROCKVILLE...BRAZIL AND CLINTON. PEOPLE SHOULD STAY ALERT TO WEATHER CONDITIONS AND LISTEN FOR WARNINGS AND STATEMENTS TODAY. PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:58 AM EST | Severe Thunderstorm Warning | IND | Madison | 32 min |
| Apr 20, 10:45 AM EST | Severe Thunderstorm Warning | IND | Warren | 30 min |
| Apr 20, 10:59 AM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 31 min |
| Apr 20, 11:18 AM EST | Tornado Warning | IND | Tippecanoe | 27 min |
| Apr 20, 11:34 AM EST | Tornado Warning | IND | Carroll | 41 min |
| Apr 20, 12:50 PM EST | Severe Thunderstorm Warning | IND | Vigo | 25 min |
| Apr 20, 1:01 PM EST | Severe Thunderstorm Warning | IND | Clay | 29 min |
| Apr 20, 1:31 PM EST | Severe Thunderstorm Warning | IND | Clay | 14 min |
| Apr 20, 1:37 PM EST | Severe Thunderstorm Warning | IND | Owen | 38 min |
| Apr 20, 1:39 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 51 min |
| Apr 20, 2:37 PM EST | Severe Thunderstorm Warning | IND | Monroe, Morgan | 38 min |
| Apr 20, 2:58 PM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| Apr 20, 3:04 PM EST | Severe Thunderstorm Warning | IND | Johnson | 26 min |
| Apr 20, 3:19 PM EST | Severe Thunderstorm Warning | IND | Shelby | 26 min |
| Apr 20, 3:48 PM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.